Minnesota, 2008

Hail in Minnesota, September 26, 2008

September 26, 2008 · NWS FGF · 2 events in 1 county or zone

A cold front moved into west central Minnesota, with warm moist air ahead of it. As the low level jet increased in the evening, an area of good instability developed over Hubbard and Wadena Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved into west central Minnesota, with warm moist air ahead of it. As the low level jet increased in the evening, an area of good instability developed over Hubbard and Wadena Counties. Several reports of hail were received from the thunderstorms that formed in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 26, 1:30 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 26, 1:30 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT FRI SEP 26 2008

.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN CHANCES AND
TEMPERATURES. MODELS IN GOOD AGREEMENT THROUGH MOST OF THE PERIOD.
GFS HAS PERFORMED WELL AND WILL USE FOR DETAILS.

COLD FRONT ORIENTED ALONG A ROX...FAR TO MBG LINE WILL BE CLOSE TO
EASTERN FA BORDER BY LATE AFTERNOON. AIRMASS AHEAD OF BOUNDARY
SUFFICIENTLY UNSTABLE AND MOIST. CONVECTION FILLING IN ALONG
BOUNDARY BUT SO FAR BLO SVR LIMITS LIKELY AS A RESULT OF CAPPING.
THIS LIKELY TO CHANGE BY MID AFTERNOON AS MID LEVELS CONTINUE TO
COOL WITH APPROACHING WELL DEFINED WAVE. SEVERE THREAT BY THIS
EVENING WILL LIKELY BE CONFINED TO FAR E-SE FA BASED ON TIMING OF
BOUNDARY AND INSTABILITY AXIS. THERE IS SOME SPOTTY POST FRONTAL
BANDS OF MAINLY SHRA HOWEVER ASSOCIATED CLOUD COVER CELLULAR SO
SHOULD DIMINISH BY SUNSET WITH LOSS OF HEATING AND SUBSIDENCE IN
WAKE OF WAVE PASSAGE. COLUMN DOES NOT COOL DRASTICALLY BEHIND FROM
SO MINIMUM TEMPERATURES SHOULD BE CLOSE TO NORMAL.

HIGH PRESSURE BUILDS IN FOR SATURDAY AND WARMTH OF COLUMN AND SOLAR
SHOULD YIELD SEASONAL TEMPERATURES.

WITH FA IN PROGRESSIVE MID LEVEL FLOW WARM ADVECTION/RETURN FLOW
QUICK TO RETURN SATURDAY NIGHT. COOLEST TEMPERATURES WILL BE OVER
FAR EAST LAST TO SEE WARMING AND MIXING.

NEXT SHORT WAVE AND ASSOCIATED SURFACE BOUNDARY TRACKS EAST ACROSS
FA ON SUNDAY. WITH MOST OF UPPER SUPPORT NORTH OF BORDER WILL KEEP
LOW RANGE POPS GOING AS MODELS DIFFER ON QPF POTENTIAL. BOUNDARY
PROGRESSIVE AND EXITS FA TO THE EAST BY MIDNIGHT SO WILL DROP POPS
IN LATER PERIODS.

HIGH PRESSURE BUILDS IN FOR MONDAY FOR DRY BUT COOLER TEMPERATURES.

.LONG TERM (TUE TO FRI)...
MODELS ARE IN FAIR AGREEMENT FOR PATTERN SHIFT FROM MORE ZONAL FLOW
TO AN AMPLIFIED PATTERN OF A W COAST RIDGE AND E COAST TROF.
DIFFERENCES REMAIN IN THE STRENGTH AND LOCATION OF 500MB LOW WITHIN
THE TROF. HOWEVER...N PLAINS WILL REMAIN LARGELY IN NW-N FLOW FOR
ENTIRE EXTENDED FORECAST. THUS...KEPT EXTENDED FORECAST DRY AT THIS
TIME...WITH TEMPERATURES REMAINING NEAR NORMAL.

.AVIATION...
IFR/MVFR CIGS AND VSBYS DUE TO LOW CLOUDS AND FOG EXPECTED TO LIFT
TO VFR ONCE COLD FRONT AND TSRA PASS THROUGH. WINDS TO TURN NW
OVERNIGHT AND THEN NE ON SAT MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/NG
Hazardous weather outlook, Sep 26, 6:00 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT FRI SEP 26 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT FRI SEP 26 2008

...SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY OVER PARTS OF
NORTHWEST AND WEST CENTRAL MINNESOTA AND FAR SOUTHEAST NORTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE ROUGHLY SOUTH
AND EAST OF A LINE FROM LIDGERWOOD TO WYNDMERE NORTH DAKOTA TO
BAUDETTE MINNESOTA. THE STORMS SHOULD DEVELOP AFTER THE NOON HOUR
AND SHOULD MOVE OUT OF NORTHWEST MINNESOTA BY 8 PM CDT. THE
STORMS WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING
WINDS. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE.

A COLD FRONT FRONT EXTENDED FROM EAST OF HALLOCK MINNESOTA TO WEST
OF ABERDEEN SOUTH DAKOTA . THE COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE AREA TODAY AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hubbard

When
September 26, 4:36 PM CST
Where
Hubbard County, 0.84 mi SE of Hubbard
Measured
0.88 in hail
Reported by
Public
Coordinates
46.820, -95.010

Hail, Hubbard

When
September 26, 4:58 PM CST to 5:08 PM CST
Where
Hubbard County, 1.89 mi E of Badoura
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.870, -94.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128604, 128605.